MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0408
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01954.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils) and a penumbra smart coil handle (handle).During the procedure, the physician advanced a smart coil in the target vessel using a non-penumbra microcatheter and attempted to detach the smart coil using the handle.After multiple attempts, the smart coil failed to detach although it was reported that the detachment marker was separated into two parts; therefore, the smart coil and handle were removed.The procedure was completed using other smart coils, another handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.Bends and kinks were present throughout the pusher assembly.The braided shaft was exposed.The pull wire was within the pusher assembly distal detachment tip (ddt) alignment feature.The embolization coil was intact with the pusher assembly ddt.The embolization coil was returned undamaged but was inadvertently kinked by the penumbra investigator during handling.Conclusions: evaluation of the returned smart coil confirmed that the embolization coil would not detach from its pusher assembly.During functional testing, a demonstration handle was connected to the proximal end of the smart coil and was actuated.The embolization coil remained intact with the pusher assembly ddt.Further evaluation of the smart coil revealed the braided shaft was exposed.The root cause of this damage could not be determined.However, this damage likely contributed to the inability to detach the embolization coil during the procedure and functional testing.Additional investigation revealed pusher assembly kinks.These damages were likely incidental to the retorted complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9208865
Report Number3005168196-2019-01953
Device Sequence Number18944743
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF84414
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer10/25/2019
Initial Report FDA Received Date10/18/2019
Supplement Report FDA Received Date11/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005